Alert archive / Kansas / Wind Advisories in 2024
Wind Advisory 2, NWS Topeka, KS
NWS Topeka, KS issued this wind advisory at Mar 23, 2024, 2:43 AM CDT for 23 counties in Kansas. It took effect at Mar 24, 2024, 7:00 AM CDT. It was in force for 20 hr.
The area
The counties it named.
The facts
- Issued
- Mar 23, 2024, 2:43 AM CDT (07:43 UTC)
- In effect from
- Mar 24, 2024, 7:00 AM CDT
- Expired
- Mar 25, 2024, 2:49 AM CDT
- In force
- 20 hr
- Issued by
- NWS Topeka, KS
All 23 counties
Anderson County, KS, Brown County, KS, Clay County, KS, Cloud County, KS, Coffey County, KS, Dickinson County, KS, Douglas County, KS, Franklin County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Lyon County, KS, Marshall County, KS, Morris County, KS, Nemaha County, KS, Osage County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS, Washington County, KS
The radar
The Topeka radar (KTWX), 16 km from the middle of the area, began a volume at 07:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 7.7 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 777 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- -63 m²/s²
- 0-3 km storm-relative helicity
- -45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
666 WWUS73 KTOP 230743 NPWTOP URGENT - WEATHER MESSAGE National Weather Service Topeka KS 243 AM CDT Sat Mar 23 2024 KSZ008>012-020>024-026-034>040-054>056-058-059-232100- /O.NEW.KTOP.WI.Y.0002.240324T1200Z-240325T1500Z/ Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- Including the cities of Lebo, Eskridge, Ottawa, Valley Falls, Clifton, Horton, Meriden, Linn, Concordia, Paxico, Greenleaf, McFarland, Topeka, Harveyville, Osage City, Junction City, Frankfort, Manhattan, Maple Hill, Burlingame, Overbrook, Herington, Garnett, Seneca, McLouth, Nortonville, Hanover, St. Marys, Marysville, Holton, Sabetha, Abilene, Carbondale, Alta Vista, Emporia, Ozawkie, Blue Rapids, Grantville, Council Grove, Alma, Lawrence, Oskaloosa, Washington, Bennington, Wamego, Perry, Hiawatha, Minneapolis, Burlington, Lyndon, Clay Center, and Belleville 243 AM CDT Sat Mar 23 2024 ...WIND ADVISORY IN EFFECT FROM 7 AM SUNDAY TO 10 AM CDT MONDAY... * WHAT...South winds 25 to 35 mph with gusts 45 to 55 mph expected. * WHERE...Portions of central, east central, north central, and northeast Kansas. * WHEN...From 7 AM Sunday to 10 AM CDT Monday. * IMPACTS...Gusty winds will blow around unsecured objects. Small tree limbs could be blown down too. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution while driving. Secure outdoor objects. && $$ Reese
4 follow-up statements
450 WWUS73 KTOP 231935 NPWTOP URGENT - WEATHER MESSAGE National Weather Service Topeka KS 235 PM CDT Sat Mar 23 2024 KSZ008>012-020>024-026-034>040-054>056-058-059-241000- /O.CON.KTOP.WI.Y.0002.240324T1200Z-240325T1500Z/ Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- Including the cities of McLouth, Abilene, Marysville, Oskaloosa, Concordia, Wamego, Emporia, Eskridge, Garnett, Lawrence, Hanover, Ottawa, Osage City, Seneca, Grantville, Burlington, Linn, Bennington, Meriden, Valley Falls, Frankfort, Sabetha, Washington, Clay Center, Alma, Ozawkie, Burlingame, Lebo, Blue Rapids, Harveyville, Paxico, Nortonville, Greenleaf, Belleville, Minneapolis, Herington, Lyndon, Junction City, Horton, Holton, McFarland, Overbrook, Clifton, Topeka, Hiawatha, Manhattan, Council Grove, Maple Hill, Carbondale, Perry, St. Marys, and Alta Vista 235 PM CDT Sat Mar 23 2024 ...WIND ADVISORY REMAINS IN EFFECT FROM 7 AM SUNDAY TO 10 AM CDT MONDAY... * WHAT...South winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Portions of central, east central, north central, and northeast Kansas. * WHEN...From 7 AM Sunday to 10 AM CDT Monday. * IMPACTS...Gusty winds will blow around unsecured objects. Small tree limbs could be blown down too. Isolated power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution while driving. Secure outdoor objects. && $$ Teefey
637 WWUS73 KTOP 240645 NPWTOP URGENT - WEATHER MESSAGE National Weather Service Topeka KS 145 AM CDT Sun Mar 24 2024 KSZ008>012-020>024-026-034>040-054>056-058-059-251500- /O.CON.KTOP.WI.Y.0002.240324T1200Z-240325T1500Z/ Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- Including the cities of Oskaloosa, Maple Hill, Lebo, Linn, Council Grove, Frankfort, Concordia, Minneapolis, Hiawatha, Bennington, Emporia, Overbrook, Meriden, Manhattan, St. Marys, Burlingame, Nortonville, Eskridge, Horton, Harveyville, Blue Rapids, Burlington, Alma, Grantville, Lawrence, Sabetha, Ottawa, Herington, Abilene, Osage City, Clay Center, Washington, Seneca, Greenleaf, McFarland, Garnett, Clifton, Paxico, McLouth, Alta Vista, Holton, Valley Falls, Marysville, Wamego, Ozawkie, Perry, Lyndon, Topeka, Carbondale, Hanover, Belleville, and Junction City 145 AM CDT Sun Mar 24 2024 ...WIND ADVISORY REMAINS IN EFFECT FROM 7 AM THIS MORNING TO 10 AM CDT MONDAY... * WHAT...South winds 25 to 35 mph with gusts up to 55 mph expected. * WHERE...Portions of central, east central, north central, and northeast Kansas. * WHEN...From 7 AM this morning to 10 AM CDT Monday. * IMPACTS...Gusty winds will blow around unsecured objects. Small tree limbs could be blown down. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution while driving. Secure outdoor objects. && $$ Jones
456 WWUS73 KTOP 241850 NPWTOP URGENT - WEATHER MESSAGE National Weather Service Topeka KS 150 PM CDT Sun Mar 24 2024 KSZ008>012-020>024-026-034>040-054>056-058-059-251500- /O.CON.KTOP.WI.Y.0002.000000T0000Z-240325T1500Z/ Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- Including the cities of Bennington, Herington, Minneapolis, Ottawa, McLouth, Frankfort, Topeka, Burlingame, Alta Vista, Linn, McFarland, Seneca, Paxico, Overbrook, Hanover, Lyndon, Garnett, Concordia, Grantville, Belleville, Nortonville, Burlington, St. Marys, Horton, Eskridge, Abilene, Greenleaf, Manhattan, Washington, Osage City, Lebo, Carbondale, Clifton, Ozawkie, Emporia, Holton, Meriden, Junction City, Lawrence, Marysville, Valley Falls, Wamego, Alma, Oskaloosa, Council Grove, Sabetha, Hiawatha, Maple Hill, Blue Rapids, Harveyville, Clay Center, and Perry 150 PM CDT Sun Mar 24 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM CDT MONDAY... * WHAT...South winds 20 to 30 mph with gusts up to 50 mph. * WHERE...Portions of central, east central, north central, and northeast Kansas. * WHEN...Until 10 AM CDT Monday. * IMPACTS...Gusty winds will blow around unsecured objects. Small tree limbs could be blown down too. Isolated power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution while driving. Secure outdoor objects. && $$ Teefey
883 WWUS73 KTOP 250749 NPWTOP URGENT - WEATHER MESSAGE National Weather Service Topeka KS 249 AM CDT Mon Mar 25 2024 KSZ008>012-020>024-026-034>040-054>056-058-059-250900- /O.CAN.KTOP.WI.Y.0002.000000T0000Z-240325T1500Z/ Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- Including the cities of Frankfort, Minneapolis, Junction City, St. Marys, Meriden, Osage City, Paxico, Lawrence, Blue Rapids, Abilene, Overbrook, Holton, Hiawatha, Alma, Emporia, Ottawa, Clifton, Garnett, Nortonville, Topeka, Valley Falls, Greenleaf, Lyndon, Clay Center, Sabetha, Oskaloosa, Ozawkie, Perry, Grantville, Seneca, Concordia, Linn, Horton, Wamego, Manhattan, Bennington, Washington, Hanover, McFarland, Eskridge, Maple Hill, Carbondale, Marysville, Harveyville, Burlington, Burlingame, Herington, Council Grove, Lebo, McLouth, Belleville, and Alta Vista 249 AM CDT Mon Mar 25 2024 ...WIND ADVISORY IS CANCELLED... Gusts to around 35 mph will continue to be possible through the morning, but 45 mph and greater gusts are not expected. $$ Reese
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this wind advisory went out at Mar 23, 12:24 AM CDT, 2 hours 19 minutes earlier. Its key messages:
- Cooler Saturday with morning lows in the 20s and highs in the 40s and 50s.
- A strong system impacts the region Sunday into Monday with wind gusts of 50-60mph and severe thunderstorms possible.
- Light snow in north central Kansas Monday with a 20-40% chance of 1 inch of accumulation.
Area forecast discussion, Mar 23, 12:24 AM CDT, 2 hours 19 minutes before
Area Forecast Discussion National Weather Service Topeka KS 1224 AM CDT Sat Mar 23 2024 .KEY MESSAGES... - Cooler Saturday with morning lows in the 20s and highs in the 40s and 50s. - A strong system impacts the region Sunday into Monday with wind gusts of 50-60mph and severe thunderstorms possible. - Light snow in north central Kansas Monday with a 20-40% chance of 1 inch of accumulation. && .DISCUSSION... Issued at 252 PM CDT Fri Mar 22 2024 A northern stream wave quickly pushed a cold front through the area this morning with post-frontal winds becoming gusty from the north. A mix of clouds and sun and strong CAA has kept temperatures in the upper 40s and low 50s. Low-level winds become more northeasterly this evening and overnight, working to advect in higher moisture and stratus across eastern Kansas. The western extent of this cloud deck remains uncertain with guidance varying from clouds staying east of the area altogether to the entire area being impacted by stratus. Given current observations and satellite trends, went somewhere between these two extremes. Lows could be slightly warmer if clouds keep areas blanketed overnight, but continued CAA should still drop temperatures into the 20s and low 30s. A colder airmass arrives for Saturday with 925mb temperatures cooling to -2 to -5 degrees Celsius. A weak and fast moving perturbation in the flow brings a quick shot of precipitation to the area on Saturday. Models are a bit slower in the ejection of this wave, but temperatures initially still look cold enough to support some light snow before temperatures warm and precipitation changes over to rain. Dry air in the low-levels will work to evaporate this precipitation before it reaches the ground, so no impacts are expected. A more potent trough moves into the western CONUS Saturday into Sunday, working to deepen a surface low across eastern Colorado. A tight pressure gradient sets up across the Plains which, coupled with a 55-60kt LLJ, will create very wind conditions. Uncertainty remains in the amount of mixing during the day as mostly cloudy skies may limit the depth of mixing. If low-level clouds scatter out ahead of the main trough, deeper mixing and stronger winds are more likely. A lead wave increases chances for showers and storms Sunday morning; some of these could work to bring down stronger winds as well. NBM probabilities for wind gusts of 50mph or greater have decreased slightly (40-80%), but 75th-90th percentiles of the NBM still support some 50-60mph gusts. This could necessitate a High Wind Warning, but confidence in even a watch is too low at this point. The best chances for thunderstorms come Sunday evening and overnight as a piece of the trough takes on a negative tilt as it ejects across the Plains. The triple point and dryline are progged to be across central Kansas by late afternoon with lift from the approaching trough generating storms in this region. Any initial supercells will likely grow upscale rather quickly as they move east. Instability isn't overly impressive (500-800 J/kg), but the dynamics of this system suggest a high shear/low CAPE severe weather set-up where any storm could easily mix down severe caliber wind gusts. Precipitation lingers into Monday with cooler air on the backside of the system supporting a change over to snow through the day Monday across north central Kansas. Recent guidance has shifted the system farther north with drier air working into the area and limiting overall QPF. Chances of 1" of snow are 20-40% for areas along and north of a Concordia to Marysville line. Of note is the continued strong winds (gusts of 35-40mph) which could lead to some lower visibility in areas of falling snow. Temperatures cool as another cold front moves through Monday with lows Tuesday and Wednesday mornings supportive of a hard freeze. Highs moderate into the middle of the week reaching back into the 60s by Thursday. && .AVIATION /06Z TAFS THROUGH 06Z SUNDAY/... Issued at 1223 AM CDT Sat Mar 23 2024 MVFR ceilings have persisted longer than guidance has thus far shown, and observations show little signs of clearing out in the next few hours. Seems most likely MVFR ceilings will clear sometime mid to late morning, with VFR conditions persisting afterwards. Winds gradually veer from northeast to southeast throughout the period at around 10 kts. && .TOP WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...Flanagan AVIATION...Reese
Hazardous weather outlook, Mar 22, 2:53 PM CDT, 11 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 253 PM CDT Fri Mar 22 2024 KSZ008>012-020>024-026-034>040-054>056-058-059-232000- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 253 PM CDT Fri Mar 22 2024 This Hazardous Weather Outlook is for central Kansas, east central Kansas, north central Kansas and northeast Kansas. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Wind gusts of 50 to 60 mph are possible Sunday. Strong to severe thunderstorms are possible Sunday evening, mainly across central Kansas. Damaging wind will be the main threat with any severe storms. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.